Friday, April 2, 2010
It's pretty common for me or any doctor to encounter someone with a history of an allergic reaction to penicillin. The usual story is that as an infant the patient was given penicillin or amoxicillin and he had a rash, or fever, or nasal symptoms, or a seizure. Why was the patient even given a penicillin antibiotic? Because they were sick to begin with. These symptoms could have been caused by the primary infection itself and pencillin was an innocent bystander: forever cursed with the label "allergic reaction". Most patients are told this by their parents and then they carry it forward. Don't get me wrong, I'm glad the family is practicing safe-medical history. Better safe than sorry. About 10% of the general population says that they have a penicillin allergy. But what are the real odds of a member of the penicillin family causing a true allergic reaction? Low. Studies have estimated about 1-10% of patients actually had an allergic reaction, the vast majority of which is an allergic rash. The incidence of a life-threatening reaction is less than 0.05%. Here's a good summary.
Clinically, what do I do if I decide the patient needs an antibiotic? Fortunately there are alternatives to the penicillin family of antibiotics. Structurally they are different and may have a different mechanism of action for killing bacteria. We may choose: Ceftin, Cefzil, Omnicef, Biaxin, Zithromax, or Septra to name the top alternatives. There are more. Only when in a corner, where is situation is life-threatening and penicillin is deemed the only alternative do we consider skin testing and/or desensitization to penicillin. Testing material is available. One agent is called Pre-Pen, which recently was re-approved for skin testing. The reliability of skin testing is good. If skin tests are positive, then patients are desensitized, meaning given increasing doses of penicillin very slowly to prevent an allergic reaction. If skin tests are negative, then usually penicillin is given more rapidly, because the situation is critical.
Clinically, the life-threatening situation rarely arises, so I counsel patients to take a safe alternative.
I hope this helps calm my readers and the anxious mom I saw today. Read up.Your Allergy Dude